Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Blacksburg, VA

June 15, 2004Rockbridge County, City of Buena Vista, City of Lexington, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 15, 2004, 5:27 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 5:27 PM EDT (21:27 UTC)
Expired
Jun 15, 2004, 7:30 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 120 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2959 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 152132
FFWRNK
VAC163-530-678-152330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BUENA VISTA IN WEST CENTRAL VIRGINIA
  LEXINGTON IN WEST CENTRAL VIRGINIA
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 730 PM EDT

* AT 525 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH   
FLOODING ALONG KERRS CREEK AND IN BUENA VISTA FROM A CLUSTER OF 
THUNDERSTORMS. THE STORMS WERE 11 MILES SOUTH OF COLLIERSTOWN...OR  
ABOUT 7 MILES NORTH OF BUCHANAN...MOVING SOUTHEAST AT 20 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  VESUVIUS...ROCKBRIDGE BATHS...MONTEBELLO...GOSHEN...FAIRFIELD...
  CORNWALL...BUENA VISTA CITY...BROWNSBURG AND BELLS VALLEY.

ADDITIONAL RAINFALL AMOUNTS OF ONE AND A HALF INCHES IN UNDER AND 
HOUR ARE LIKELY IN SOUTHEAST ROCKBRIDGE COUNTY. ANOTHER ONE QUARTER 
INCH OF RAIN SHOULD BE EXPECTED BY 7:00 PM BEHIND THE LINE OF STORMS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOOD WATERS ARE MOVING DOWN KERRS CREEK...WHISTLE CREEK...BUFFALO 
CREEK AND IRISH CREEK INTO THE MAURY RIVER.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3802 7937 3792 7918 3787 7914 3780 7920
      3781 7923 3780 7927 3773 7931 3767 7937
      3768 7967 3770 7966 3773 7968 3807 7950

$$

AMS
2 follow-up statements
000 
WGUS71 KRNK 152236
FFSRNK
VAC163-530-678-152330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT TUE JUN 15 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM EDT FOR ROCKBRIDGE 
COUNTY...AND THE CITIES OF LEXINGTON AND BUENA VISTA...

AT 629 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SOME ROADS 
PARTIALLY BLOCKED DUE TO HIGH WATER AND FLOODING ALONG KERRS CREEK. 
THE THUNDERSTORM PRODUCING THE HEAVY RAIN THAT LEAD TO THE FLOODING 
HEAVE MOVED WELL SOUTHEAST OUT OF THE COUNTY. HOWEVER...LIGHT RAIN 
WILL CONTINUE THROUGH 7:30 PM. 

ALTHOUGH THE WATER IS RECEDING...SOME FLOODING WILL CONTINUE IN AND 
AROUND...LEXINGTON...BUENA VISTA AND KERRS CREEK AND OTHER SMALL 
STREAMS THAT FEED INTO THE MAURY RIVER THROUGH 7:30 PM. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY 
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3802 7937 3792 7918 3787 7914 3780 7920
      3781 7923 3780 7927 3773 7931 3767 7937
      3768 7967 3770 7966 3773 7968 3807 7950

$$

AMS
000 
WGUS71 KRNK 152330
FFSRNK
VAC163-530-678-152345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 PM EDT TUE JUN 15 2004

...THE FLASH FLOOD WARNING FOR ROCKBRIDGE COUNTY...AND THE CITIES OF 
LEXINGTON AND BUENA VISTA HAS EXPIRED...

STREAMS AND CREEKS HAVE RECEDED THROUGHOUT THE COUNTY. AT 7:27 PM 
COUNTY OFFICIALS REPORTED NO ROADS BLOCKED DUE TO HIGH WATER. 

ALTHOUGH SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE 
UNTIL AROUND 10:00 PM...NO ADDITIONAL HEAVY RAIN OF FLOODING IN 
EXPECTED. 

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR ADDITIONAL 
WEATHER INFORMATION. REPORT ANY DAMAGE CAUSED BY FLOODING TO LOCAL 
LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE 
REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG.

LAT...LON 3802 7937 3792 7918 3787 7914 3780 7920
      3781 7923 3780 7927 3773 7931 3767 7937
      3768 7967 3770 7966 3773 7968 3807 7950

$$

AMS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:46 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 15, 2:46 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT TUE JUN 15 2004

.SYNOPSIS...

HAVE DECIDED TO EXTEND FFA FOR MY SWRN ZONES TIL 10 PM...PER
COLLABORATION WITH RLX...MRX...AND GSP. RADAR ATTM...SHOWING
SHRA/TSRA SCTD TO BROKEN COVERAGE ACROSS THE FA.

&&

.SHORT TERM (THROUGH THURSDAY NIGHT)...

FA REMAINS IN A TROPICAL AIRMASS THROUGH WED. HIGHEST POPS THIS
EVENING...AS WAVE MOVES NWD THROUGH THE TN/OH AND APPS. EXPECTING
MOST ACTIVITY TO WEAKEN...BECOME MORE SCTD BY MIDNIGHT TONIGHT. WE
REMAIN IN SW FLOW ALOFT WED...WITH 5H RIDGE BUILDING NWWD. GOOD
THETA-E RIDGE SETTING UP ALONG/W OF THE BLUE RIDGE...WILL YIELD
HIGHEST POPS IN THIS AREA...BUT STILL ONLY IN THE CHANCE RANGE.
APPEARS ORGANIZED CONVECTION WILL STAY WEST OF THE FA THROUGH
THURSDAY...THEN FRONT EDGES CLOSER. OVERALL...KEEPING CHANCE POPS IN
THROUGH THURSDAY WITH HIGHEST WEST/LOWEST EAST WED-THU.

TEMPS WILL BE WARMING...BUT ALSO DEPENDENT ON CLD COVER. NOT AS HOT
AS MAV SUGGESTS...BUT WARMER NONETHELESS. LEANING MORE TOWARD FWC
GUIDANCE ON TEMPS. OVERNIGHT LOWS CONTINUE TO ABOVE NORMAL FOR THIS
TIME OF YEAR.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...

EXPECT ONE FRONT TO AFFECT THE FA FRI-SAT. 5H FLOW IS MAINLY
ZONAL...DURING THIS PERIOD. SO WE ARE STILL ON THE SRN PERIPHERY OF
THE WESTERLIES...AND THE COLD FRONT MOVING INTO NRN NC SAT...WILL
HANG UP THERE...AND LINGER IN THE FA THROUGH SUNDAY...KEEPING A
CHANCE OF SHRA/TSRA AROUND. THE UPPER FLOW AMPLIFIES EARLY NEXT
WEEK...WHICH SHOULD FORCE THE FRONT SOUTH AND EAST OFF THE COAST.
THIS WILL NEED TO BE WATCHED...AS THIS TIME OF YEAR...FRONTS HAVE A
HARD TIME MAKING IT TOO FAR SOUTH. ATTM...WILL KEEP MON-TUE
DRY...WITH HI PRS IN CONTROL.

&&

.AVIATION...
NUMEROUS AFTERNOON DIURNAL SHOWERS AND POSSIBLE THUNDERSTORMS WILL
GRADUALLY DIMINISH THIS EVENING.  THIS WILL RESULT IN AREAS OF IFR.
VERY MOIST AIRMASS TONIGHT WILL RESULT IN LOWERING CIGS AND
VISBYS...MAKING FOR MORE WIDESPREAD IFR CONDITIONS TONIGHT WITH
EMBEDDED AREAS OF LIFR. DIURNAL MIXING WILL SLOWLY BRING CIGS AND
VISBYS BACK UP BETWEEN 12 AND 15 UTC WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NC ZONES
001>003-018-019.

VA...FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VA ZONES
007-009-010-012-015-016.

WV...FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WV ZONE 042.

&&

AVIATION:     99
SHORT TERM:   05
LONG TERM:    05
Hazardous weather outlook, Jun 15, 5:38 AM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
538 AM EDT TUE JUN 15 2004

NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-161029-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GRAYSON VA-MERCER WV-SMYTH
VA-SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-
538 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT FOR TODAY.  SHOWERS AND THUNDERSTORMS ARE
LIKELY THIS BY AFTERNOON. ANY OF THE THUNDERSTORMS MAY HAVE VERY
HEAVY DOWNPOURS. DUE TO THE WET SOIL CONDITIONS...THIS COULD LEAD TO
FLASH FLOODING IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...

HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

NCZ004>006-020-VAZ011-013-014-017>020-022>024-032>035-043>047-058-
059-WVZ043>045-161033-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA-
HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
SUMMERS WV-YADKIN NC-
538 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...AND
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE. FLASH FLOOD GUIDANCE IS HIGH
ENOUGH THAT ANY FLOOD PROBLEMS WOULD MOST LIKELY BE ISOLATED.

.DAYS TWO THROUGH SEVEN...

HEAVY RAIN IS ALSO POSSIBLE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

JJ

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.